Texas, 2016

Tornadoes and Hail in Texas, April 26, 2016

April 26, 2016 · NWS FWD · 18 events in 8 counties and zones

Thunderstorms developed along a dryline over the western and northern counties of the FWD CWA during the late afternoon and evening hours of Tuesday as an upper level disturbance moved overhead. Storms eventually organized into a line during the late evening hours, which moved east across the rest of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$965,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms developed along a dryline over the western and northern counties of the FWD CWA during the late afternoon and evening hours of Tuesday as an upper level disturbance moved overhead. Storms eventually organized into a line during the late evening hours, which moved east across the rest of the region. Damaging winds were the main severe threat that night but three tornadoes occurred in Grayson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 26, 5:49 PM CST, 24 minutes earlier.

Area forecast discussion, Apr 26, 5:49 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
649 PM CDT TUE APR 26 2016

.AVIATION...
THE PRIMARY CONCERN WITH THIS TAF PACKAGE WILL BE TIMING THE LINE
OF THUNDERSTORMS THAT IS CURRENTLY WEST OF ALL TERMINALS. THE LINE
IS MOVING EAST AROUND 35 KNOTS AND SHOULD BEGIN TO IMPACT THE
METROPLEX TERMINALS AROUND 02Z AND WACO SHORTLY AFTER THAT. THE
LINE WILL CONTAIN HAIL...STRONG/GUSTY WINDS AND CLOUD TO GROUND
LIGHTNING AND RESULT IN GROUND STOPS FOR AN HOUR OR TWO. THERE IS
A CHANCE THAT A FEW STORMS AHEAD OF THE MAIN LINE COULD IMPACT THE
TAF SITES THROUGH 02Z BUT COVERAGE SHOULD REMAIN ISOLATED SO WILL
NOT INCLUDE IN THIS PACKAGE. SINCE THE MAIN LINE OF STORMS WILL
REMAIN PROGRESSIVE...RAPID IMPROVEMENTS ARE EXPECTED AFTER 05Z.
VFR CONDITIONS ARE EXPECTED OVERNIGHT/WEDNESDAY WITH MAINLY CLEAR
SKIES ON WEDNESDAY.

A GUSTY SOUTH WIND WILL PREVAIL THROUGH THE EVENING UNTIL THE
DRYLINE AND LINE OF STORMS ARRIVES. THE WIND WILL BECOME WEST
BEHIND THE LINE OF STORMS AND REMAIN FROM THE WEST
OVERNIGHT/WEDNESDAY. PREVAILING WIND SPEEDS OVERNIGHT/WEDNESDAY
MORNING WILL REMAIN BETWEEN 13 AND 16 KNOTS WITH SPEEDS DECREASING
IN THE AFTERNOON. NO MAJOR CROSSWIND ISSUES ON NORTH/SOUTH
RUNWAYS ARE EXPECTED SINCE WIND SPEEDS SHOULD REMAIN BELOW 20
KNOTS.

79

&&

.PREV DISCUSSION... /ISSUED 351 PM CDT TUE APR 26 2016/
THE UPPER LEVEL LOW THAT WILL CONTRIBUTE TO TONIGHT'S SEVERE
WEATHER EVENT HAS BEEN MOVING NORTH TODAY AND IS NOW CENTERED IN
WYOMING. A LOBE OF VORTICITY IS PIVOTING AROUND THE BASE OF THE
TROUGH SPREADING LIFT ACROSS THE TEXAS PANHANDLE AND WEST TEXAS.
THIS LIFT WAS NOTED AS AN EXPANDING CUMULUS FIELD AND AT 3 PM ONLY
ONE STORM NEAR MIDLAND HAD DEVELOPED.

AT THE SURFACE...THE DRYLINE IS LOCATED ALONG A LINE FROM VERNON
TO SWEETWATER TO OZONA. THE 18Z SOUNDING FROM KDFW SHOWED A STOUT
CAP WAS STILL IN PLACE ACROSS NORTH AND CENTRAL TEXAS. IT IS
EXPECTED TO TAKE ANOTHER FEW HOURS BEFORE THE LIFT OVERSPREADS THE
DRYLINE ENOUGH TO BREAK THE CAP AND ALLOW STORMS TO FORM. THE MOST
LIKELY LOCATION FOR STORM DEVELOPMENT IS STILL NEAR A LINE FROM
WICHITA FALLS TO SAN ANGELO. WHEN INITIATION OCCURS...EXPECT
STORMS TO DEVELOP QUICKLY AND QUICKLY BECOME SEVERE WITH A THREAT
FOR LARGE HAIL...DAMAGING WINDS...AND POTENTIALLY A FEW TORNADOES.
I AM NOT GOING TO SPEND A LOT OF TIME TALKING ABOUT TONIGHT'S
EVENT AS THE LATEST THINKING IS STILL VERY CLOSE TO THE MORNING
UPDATE WITH STORMS BEGINNING TO AFFECT OUR WESTERN COUNTIES
BETWEEN 4-6 PM. WE HAVE BETTER CONFIDENCE THAT THE STORMS THAT
FORM NEAR THE DRYLINE WILL BE THE ONES THAT MERGE INTO A SQUALL
LINE THAT MOVES EAST OVERNIGHT. WITH THE SQUALL LINE...THE MAIN
THREATS WILL BE DAMAGING WINDS...HAIL...AND ISOLATED TORNADOES.
ISOLATED FLASH FLOODING WILL ALSO BE POSSIBLE. SHORT TERM UPDATES
CAN NOW BE BEST OBTAINED ON OUR SOCIAL MEDIA FEEDS AND GRAPHICS ON
OUR WEBPAGE.

HI-RES GUIDANCE IS IN PRETTY GOOD AGREEMENT THE LINE OF STORMS
WILL LIKELY BE OUT OF OUR CWA BEFORE DAYBREAK WEDNESDAY BUT WILL
LINGER LOW POPS IN OUR EASTERN AND SOUTHEASTERN COUNTIES WEDNESDAY
MORNING TO ACCOUNT FOR ANY DELAY IN THE TIMING. THE REMAINDER OF
WEDNESDAY SHOULD BE DRY WITH CLEARING SKIES AND AFTERNOON
TEMPERATURES IN THE LOW TO MID 80S.

ON THURSDAY...SOUTH FLOW WILL RETURN BRINGING HIGHER LOW LEVEL
MOISTURE BACK NORTH IN ADVANCE OF THE NEXT UPPER LEVEL TROUGH THAT
WILL BE MOVING ACROSS THE SOUTHWESTERN CONUS. THURSDAY LOOKS LIKE
A DRY DAY BUT THURSDAY NIGHT AND FRIDAY ARE SHAPING UP FOR ANOTHER
ROUND OR POSSIBLY TWO OF SEVERE STORMS.

ON THURSDAY NIGHT...A WARM FRONT WILL MOVE NORTH ACROSS THE
REGION AS A SURFACE LOW MOVES INTO WEST TEXAS. ISENTROPIC LIFT
ACROSS THE REGION IS EXPECTED TO BE STRONG ENOUGH TO FORCE
CONVECTION EVEN THOUGH THE BEST LIFT WITH THE UPPER LEVEL SYSTEM
WILL STILL BE WEST OF THE REGION. LAPSE RATES WILL BE STEEP ENOUGH
TO SUPPORT THUNDERSTORMS AND A COMBINATION OF ELEVATED INSTABILITY
AND DEEP LAYER SHEAR SUPPORTS THE POTENTIAL FOR ELEVATED SEVERE
STORMS. OUR ENTIRE AREA IS ALREADY OUTLOOKED IN A SEVERE WEATHER
MARGINAL OR SLIGHT RISK AREA BY SPC WITH THE SLIGHT RISK AREA
COVERING THE NORTHERN HALF OF OUR CWA. THE MAIN LIFT AREA AND
GENERAL LOCATION OF STORMS WILL LIKELY BE SHIFTING NORTH THROUGH
THE NIGHT AS THE WARM SECTOR ALSO ADVANCES NORTH. FOR THE
OVERNIGHT PERIOD...KEPT POPS AT 30-40 PERCENT AS THE NAM LIFTS THE
WARM FRONT NORTH VERY QUICKLY WHICH MAY RESULT IN A DRIER
OVERNIGHT PERIOD FOR NORTH AND CENTRAL TEXAS.

THE SEVERE THREAT DOES NOT END THURSDAY NIGHT/FRIDAY MORNING AS
THE UPPER LEVEL TROUGH WILL BE MOVING INTO THE PLAINS LATE FRIDAY.
ON FRIDAY AFTERNOON...THE DRYLINE WILL BE MOVING EAST ACROSS THE
STATE AND THE SET-UP FAVORS ANOTHER DRYLINE SEVERE STORM EVENT
WITH STORMS FORMING ON THE DRYLINE AND MOVING EAST DURING THE
EVENING AND OVERNIGHT HOURS. WE ARE NOT SAYING THE IMPACTS OR
OUTLOOK WITH FRIDAY'S SEVERE STORM EVENT WILL BE AS HIGH AS
TONIGHT'S ROUND OF STORMS...THERE ARE STILL SEVERAL DAYS TO REFINE
THE PARAMETERS FOR FRIDAY/FRIDAY NIGHT. THE POTENTIAL FOR RAIN AND
POSSIBLY SEVERE STORMS MAY CONTINUE ON SATURDAY AS THE BASE OF THE
UPPER LEVEL TROUGH MOVES THROUGH THE SOUTHERN PLAINS AND A FRONT
MOVES SOUTH ACROSS THE REGION.

THE FORECAST FOR SATURDAY AND BEYOND IS MUDDY AT THIS TIME DUE TO
DISCREPANCIES BETWEEN THE MODELS. THE GFS INDICATES ANOTHER ROUND
OF RAIN/STORMS EARLY NEXT WEEK AS A TROUGH MOVES THROUGH THE
PLAINS BUT THE ECMWF IS LESS AMPLIFIED AND QUIETER OVERALL EARLY
NEXT WEEK.

JLDUNN

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH    64  85  61  86  67 /  80   5   5  10  40
WACO                63  85  60  85  69 /  70  20   5  10  30
PARIS               64  81  58  84  64 /  70  20   5   5  40
DENTON              59  83  56  85  66 /  80   5   5   5  40
MCKINNEY            61  82  56  85  65 /  80  10   5   5  40
DALLAS              64  85  62  86  67 /  80  10   5  10  40
TERRELL             65  83  58  86  67 /  70  20   5   5  40
CORSICANA           65  84  63  86  69 /  70  20   5  10  40
TEMPLE              61  85  63  86  69 /  60  20  10  10  30
MINERAL WELLS       55  84  56  85  65 /  80   0   5  10  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

79/79
Hazardous weather outlook, Apr 26, 2:41 PM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
341 PM CDT TUE APR 26 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-271200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
341 PM CDT TUE APR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH EARLY EVENING
MAINLY WEST OF INTERSTATE 35 AND WILL CONSOLIDATE INTO A LINE
MOVING ACROSS THE REMAINDER OF NORTH AND CENTRAL TEXAS THROUGH
TONIGHT.

VERY LARGE HAIL...BASEBALL SIZE OR LARGER...ALONG WITH DAMAGING
WINDS AND A FEW TORNADOES WILL BE POSSIBLE THROUGH THE LATE
EVENING HOURS. WHEN THE STORMS FORM INTO A LINE...THE TORNADO
THREAT WILL DIMINISH AND THE DAMAGING WIND THREAT WILL INCREASE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NORTH AND CENTRAL TEXAS WILL REMAIN IN AN ACTIVE PATTERN INTO
EARLY NEXT WEEK. STORM CHANCES RETURN TO NORTH TEXAS LATE THURSDAY
NIGHT AND CONTINUE THROUGH SATURDAY NIGHT. SEVERE WEATHER IS
EXPECTED DURING THIS TIME...ESPECIALLY THURSDAY NIGHT AND DURING
THE DAY FRIDAY.

ADDITIONAL THUNDERSTORM CHANCES ARE EXPECTED ACROSS NORTH TEXAS ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ACROSS NEARLY ALL OF
NORTH AND CENTRAL TEXAS THROUGH TONIGHT.

DUNN

In the hours before

Special weather statement, Apr 26, 6:11 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
711 PM CDT TUE APR 26 2016

TXZ102-270045-
WISE TX-
711 PM CDT TUE APR 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WISE COUNTY UNTIL 745 PM
CDT...

AT 711 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BOONSVILLE...OR 8 MILES SOUTHWEST OF BRIDGEPORT...MOVING NORTHEAST AT
50 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DECATUR...BRIDGEPORT...ALVORD...CHICO...PARADISE...BOONSVILLE...RUNAWAY BAY
AND LAKE BRIDGEPORT.

THIS STORM MAY INTENSIFY...SO CLOSELY MONITOR FOR ADDITIONAL
INFORMATION OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN
FORT WORTH.

LAT...LON 3336 9739 3327 9739 3300 9784 3308 9792
      3318 9792 3344 9763 3343 9747
TIME...MOT...LOC 0011Z 228DEG 43KT 3312 9785

92

The radar

The Dyess AFB radar (KDYX), 100 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 3 hail, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Young

When
April 26, 6:13 PM CST
Where
Young County, 2.69 mi WNW of Olney Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.370, -98.860

Emergency management reported a 60 MPH wind gust approximately 5 miles west of Olney, TX.

Thunderstorm Wind, Young

When
April 26, 6:20 PM CST
Where
Young County, 1 mi S of Olney
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.356, -98.771

Emergency management reported trees snapped and damage to the roof and carport of a house about a mile south of Olney, TX.

Hail, Wise

When
April 26, 6:22 PM CST
Where
Wise County, 0.69 mi N of Bridgeport
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.230, -97.770

A trained spotter reported penny-sized hail about a mile north of Bridgeport, TX.

Thunderstorm Wind, Montague

When
April 26, 7:35 PM CST
Where
Montague County, 3.45 mi NNW of Nocona to 2.45 mi N of Nocona
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.828, -97.748

Strong thunderstorm winds tore about a metal barn on Hoben Road north of Nocon and another barn along CR 3394 to the north and west.

Thunderstorm Wind, Parker

When
April 26, 7:42 PM CST
Where
Parker County, 1.16 mi W of Cool
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
32.820, -98.020

A trained spotter reported a 60 MPH wind gust just west of Cool, TX.

Hail, Cooke

When
April 26, 7:50 PM CST
Where
Cooke County, Myra
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
33.630, -97.320

A trained spotter reported golf-ball sized hail in Myra, TX.

Thunderstorm Wind, Wise

When
April 26, 7:59 PM CST
Where
Wise County, Alvord
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.370, -97.680

A public report indicated a 60 MPH wind gust in Alvord, TX.

Tornado, Grayson

When
April 26, 8:22 PM CST to 8:23 PM CST
Where
Grayson County, 1.43 mi ENE of Whitesboro to 1.66 mi ENE of Whitesboro
Rating
EF0
Path length
0.23 mi
Path width
80 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
33.657, -96.896

A National Weather Service storm survey crew determined a brief tornado produced EF-0 damage on the southeast side of Whitesboro. This tornado was embedded in a squall line and produced damage to four homes and two businesses. The most damage was done to a business, which took the brunt of a direct hit of a roof which was blown off of another house upstream.

Thunderstorm Wind, Grayson

When
April 26, 8:28 PM CST
Where
Grayson County, Whitesboro
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.650, -96.920

Emergency management reported roof damage to apartments and office buildings. Power lines were reported blown down, along with debris on the ground in mid-town.

Thunderstorm Wind, Grayson

When
April 26, 8:40 PM CST
Where
Grayson County, 0.57 mi E of Sandusky
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
33.770, -96.890

Spotter reports indicated an estimated 70 MPH wind gust, as well as a car blown off the road near the intersection of Sandusky Road and Highway 377.

Thunderstorm Wind, Cooke

When
April 26, 8:40 PM CST
Where
Cooke County, 3.59 mi SSE of Woodbine
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
33.569, -97.007

The Cooke County Emergency Manager reported to the local newspaper that some homes near Lake Kiowa sustained roof damage from high thunderstorm winds.

Tornado, Grayson

When
April 26, 9:00 PM CST to 9:08 PM CST
Where
Grayson County, 1.78 mi N of Howe to 2.58 mi SW of Luella
Rating
EF0
Path length
2.42 mi
Path width
150 yd
Injuries
5 direct, 0 indirect
Property damage
$450,000
Reported by
NWS Storm Survey
Coordinates
33.526, -96.617

A National Weather Service damage survey team determined a tornado produced EF-0 and EF-1 damage to several homes, businesses, and one school on the evening of April 26th. The tornado occurred in Howe, just south of the Sherman city limits, beginning on the west side of US 75. The tornado damaged a mobile home business near the Howe High School, where superficial damage was done due to debris flying into and onto the school. The damage to the school was mainly superficial, however. The tornado continued to move northeast and damaged approximately 20 homes, causing widespread roof, fence, and vehicle damage. Five people were injured in this area, but none had life threatening injuries.

Thunderstorm Wind, Grayson

When
April 26, 9:03 PM CST
Where
Grayson County, 1.24 mi SSW of Fink
Measured
70 kt (81 mph) estimated gust
Property damage
$6,000
Reported by
Amateur Radio
Coordinates
33.785, -96.691

Thunderstorm winds damaged and split trees along Kennon Lane northwest of Pottsboro. The resident estimated 65-80 mph winds.

Tornado, Grayson

When
April 26, 9:11 PM CST to 9:17 PM CST
Where
Grayson County, 2.12 mi NNE of Ida to 2.16 mi NNE of Bells
Rating
EF0
Path length
6.01 mi
Path width
75 yd
Property damage
$80,000
Reported by
Amateur Radio
Coordinates
33.600, -96.492

Amateur radio spotters observed and reported a tornado which moved from southwest of Bells to just northwest of the Bells High School. This storm produced little damage other than tree damage near Bells. The only damage in town was to a recreational vehicle business near the intersection of US 82 and US 69.

Thunderstorm Wind, Grayson

When
April 26, 9:13 PM CST
Where
Grayson County, Sherman
Measured
78 kt (90 mph) estimated gust
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
33.630, -96.570

Amateur radio reported a 90 MPH wind gust in Sherman, TX.

Thunderstorm Wind, Grayson

When
April 26, 9:13 PM CST
Where
Grayson County, 2.93 mi N of Denison
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Newspaper
Coordinates
33.792, -96.548

Thunderstorm winds damaged part of Denison High School and the school had to be closed the next day.

Hail, Dallas

When
April 26, 10:04 PM CST
Where
Dallas County, Garland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.920, -96.630

A trained spotter reported nickel-sized hail near the intersection of Interstate 30 and Bobtown Road in Garland, TX.

Thunderstorm Wind, Lampasas

When
April 26, 11:30 PM CST
Where
Lampasas County, Lampasas
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.070, -98.180

Lampasas Sheriff's Department reported numerous trees and power lines down, causing several road blocks and power outages in the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630846, 630849, 630879, 632191, 630880, 630881, 630882, 631394, 630884, 630883, 631692, 631396, 632190, 631393, 630885, 631678, 630886, 630887.